October 19, 2010 in Features

People’s Pharmacy: Reader discovers you are what you eat

Joe And Teresa Graedon
 

Q. I was overweight, with type 2 diabetes and high blood pressure. I was taking three different medications (plus a statin to lower cholesterol) and living in a kind of “fog,” with decreasing hope. I stumbled upon information that screamed, “Lose weight to save your life!”

I lost beaucoup pounds and the four medications. I replaced them with natural supplements (vinegar, cinnamon, chromium picolinate, fenugreek, turmeric, etc.) and exercise. My doctor said, “Whatever you’re doing, don’t stop.” Besides the weight and the medications, I also lost the terrible side effects that had resulted from all those meds.

If the old adages “You are what you eat” and the ancient Greek physician’s “Let food be your medicine” have any weight, we truly need to pay attention to what we put in our mouths – including medication.

A. Although doctors may not have time to coach people on the specifics of using diet and exercise to achieve better health, a person who dedicates himself to do this can do wonders. We congratulate you. You may be interested in our brand-new book, “Recipes & Remedies From The People’s Pharmacy,” available at www.peoples pharmacy.com, for more ideas about how to structure a diet for optimum health.

Q. I suffered with eczema for years. It was so bad that my sheets were bloody when I woke up. The intense itch in my hands was torture.

I saw numerous doctors, including dermatologists, who prescribed steroid creams and prednisone. I was at the end of my rope when a doctor suggested the nickel in my dental partial was affecting me.

Once I got rid of the metal, my hands started to clear. Surprisingly, so did my depression. I doubt that I am the only one suffering with eczema and depression as a result of nickel toxicity. I am so glad that my eczema is finally almost all gone.

A. Dermatologists have known about nickel allergy for years. Usually it is seen as contact dermatitis. This can show up as a rash or irritation where the snap of a pair of jeans touches the belly. Rings or earrings also may trigger a reaction.

Dentists have reported reactions to nickel in orthodontic appliances and other dental fixtures. Thank you for sharing your story.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email